Trouble with periods again

I posted earlier in the year with problems with being on a period constantly for 8 weeks, was under the hospital and they found a large fibroid but said that wasn't the problem, the lining of my womb was thick. Also had a camera check my womb which they said was healthy. Was given Norethisterone tablets 1 X 5mg to take 3 times a day as well as tranexamic acid tablets 2x 500g three times a day. After a couple of months it seemed to correct it self and everything went Back to normal. In December it all started up again, the tranexamic acid tablets not working this time or the Norethisterone. I asked my GP to up my thyroxine to 150mg a day from 125mccg which he agreed too, started this mid December.

I thought this may have helped stop the bleeding but it hasn't so far, is it too soon to tell? And also I have been feeling very breathless and getting hot sweats since the dose was upped could I be on too much or could it be aside effect of taking the Norethisterone which one dose I have been taking at the same time as my thyroxine to fit the doses in.

Also I don't know if there is a connection but when I stopped taking my antidepressant fluoxetine 1x 20mg a day about 6 weeks later my periods got bad again been on for over 4 weeks now. Have started taking the fluoxetine again to seeing it helps.

Any advice will be greatly received, it's really getting me down now.

13 Replies

  • Lordy40, Levothyroxine absorption and uptake is reduced when taken with other medication. It's best taken 1-2 hours before other medication. Sweating can be a sign of Levothyroxine over medication. You could skip a couple of doses and reduce to the previous dose to see whether sweating stops.

    There is a list of the side effects which can be experienced on Norethisterone in the link below. The link also says that Norethisterone is contraindicated with fibroids.


    I am not a medical professional and this information is not intended to be a substitute for medical guidance from your own doctor. Please check with your personal physician before applying any of these suggestions.

  • Thank you clutter for your response, I have lowered the dose of my thyroxine back to 125mcg, it's only been a couple of days so will have to see. Sometimes I'm cold and sometime I'm hot it varies. Throughout the day. Usually wake up sweeting in the night but had that a long time , thought it might be the perimenopause. I am more worried about the breathlessness which I wasn't sure if it is caused by the Norethisterone or the thyroxine not working as taking at the same time.

  • Take your temp when you are feeling very hot. So that you have a record of the actual temp as well as your pulse.

    I don't know about fluoxetine which I assume is for depression which, when hypo, can be caused by low T3. Ask your GP to do a Free T3 blood test as you may not be converting to sufficient T3 for your body's needs. You shouldn't be breathless. Some links below.

    Side effects:

    Read first question.


  • Thank you Shaws for your reply. I will take my temperature when feeling hot and start recording it, and my pulse.

    My GP won't test for T3 I have asked in the past.

    The links are very interesting thank you, the fluoxetine is for depression, though I take it to ease my OCD symptoms and lower my stress levels.

    I have always suffered with a little breathlessness but feel it is worse lately, but I'm oh so much medication I don't know whats causing it. I also feel my face as neck feel more bloated since upping the thyroxine but this might be because I was taking the norethisterone at the same time.

  • Lordy40, too much Levothyroxine can cause breathlessness. If it's that breathing should improve about 7 days after reducing dose. If you need to increase again try 125mcg/150mcg alternate days.


    I am not a medical professional and this information is not intended to be a substitute for medical guidance from your own doctor. Please check with your personal physician before applying any of these suggestions.

  • Thank you. I'll see how it is after 7 days and then maybe do alternate days, that seemed to work last time.

  • How are you iron and B12? If they are low they can cause breathlessness. Low iron can also interfer with periods.

  • I will need to have bloods to find out my iron and b12 levels. I do take 1 ferritin tablet a day I have for years and I also take a vit b complex tablet.

  • Yes, but that might not be enough. :) Before getting the B12 tested, you should be off the B complex for 4 months, or it will skew the result. But, if you have a true deficiency - or PA, even - a B complex won't be enough.

  • Thank you I will look into it with GP, I will have to stop taking the vib b complex.

  • Hi Lordy,

    My friend had a Mirena coil fitted, which helped stop constant bleeding from fibroids.

    Norethisterone tablets made both of us a bit loopy.

    My fibroids don't cause bleeding, but they did cause unbearable peroid pain until I started taking bio-identical HRT. I make sure I leave 4-5 hours between my NDT & HRT.


  • Hi Mel,

    I have heard that the mirena coil helps stop bleeding. The hospital have told me that it is not the fibroid that is causing the bleeding. I've stopped the norethisterone now as it has stopped stoping the bleed but I've heard so many people say how depressed and unwell they have felt when taking it.

  • That's the opposite of what my friend was told. She was surprised I was the opposite.

    Hope you're feeling better soon!


You may also like...